Missouri, 2009

Flooding in Missouri, February 11 to 13, 2009

February 11 to 13, 2009 · NWS PAH · 2 events in 2 counties and zones

A frontal boundary wavered across the area between the 6th and 11th, bringing scattered showers and storms each day. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A frontal boundary wavered across the area between the 6th and 11th, bringing scattered showers and storms each day. Total rainfall was generally 1 to 1.5 inches. Because the ground was still so wet from heavy precipitation in late January, there was some minor flooding along rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 7:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 11, 7:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CST WED FEB 11 2009

.UPDATE...
UPDATED PUBLIC PRODUCTS TO CANCEL THE HIGH WIND WARNING AN HOUR
EARLY. 01Z METARS INDICATED THAT GUSTS HAD SUBSIDED SIGNIFICANTLY
BELOW WARNING CRITERIA WITH SUNSET.  THAT TREND SHOULD CONTINUE
THROUGH THE EVENING.

&&

.DISCUSSION... /ISSUED 442 PM CST WED FEB 11 2009/
RUC MODEL AND OBS INDICATE THAT A TIGHT PRESSURE GRADIENT WILL TAKE A
WHILE TO SUBSIDE THIS EVE IN THE TRI STATE REGION. THEREFORE THE
HIGH WIND WARNING WAS EXTENDED FOR THAT AREA THROUGH 800 PM.

&&

.PREV DISCUSSION... /ISSUED 314 PM CST WED FEB 11 2009/

DISCUSSION...
A VIGOROUS LOW PRESSURE SYSTEM WILL CONTINUE TO RACE THROUGH THE
REGION TODAY. SOME ISOLD SMALL HAIL PRODUCING SHOWERS BEHIND THE
COLD FRONT HAD FORWARD SPEEDS OF AROUND 70 MPH. IT IS SAFE TO SAY
THAT AT LEAST SCT AREAS EXPERIENCED HIGH WIND WARNING CRITERIA IN
THE LATE MRNG AND AFTN...AND THE SVR WINDS HAVE BEEN AND WILL BE
MORE WIDESPREAD ESPECIALLY IN THE ERN HALF OF THE REGION.

AN AREA OF RAIN ASSOCIATED WITH THE MID LEVEL LOW WILL CONTINUE
TO MOVE ACROSS SRN IL AND SWRN IND THIS AFTN. BY 00Z...THE NOW
NEARLY STACKED LOW PRESSURE SYSTEM WILL ROCKET ALL THE WAY TO NRN
IND. THIS SHOULD RAPIDLY RELAX THE PRESSURE GRADIENT FOR THE
EVE...ESPECIALLY IN THE SWRN HALF OF THE PAH FCST AREA. HOWEVER...
THE NPW/HIGH WIND WARNING MAY HAVE TO BE EXTENDED IN THE NERN
QUADRANT FOR A COUPLE MORE HOURS. THAT DECISION WILL BE MADE
WITHIN THE NEXT HOUR AND WILL DEPEND ON THE LATEST OBS.

ZONAL FLOW ALOFT AND HIGHER SFC PRESSURES WILL PROVIDE A MUCH MORE
BENIGN FORM OF WX FOR THE REST OF THE FCST PACKAGE...HOWEVER
CONDITIONS WILL NOT BE TOTALLY RAIN FREE. MAINLY ON FRI NIGHT...A
MINOR MID LEVEL SHRTWV WILL PRODUCE SOME SCT RAIN SHWRS...POSSIBLY
ENDING AS SNOW SHWRS IN THE NRN THIRD OF THE PAH FCST AREA EARLY
ON SAT. RAIN FREE CONDITIONS SHOULD CONTINUE UNDER MID LEVEL
RIDGING AND HIGH SFC PRESSURE. ON DAY 7/TUE...ANOTHER SHRTWV MAY
PRODUCE ANOTHER ROUND OF RAIN SHWRS. TEMPS SHOULD BE NEAR NORMAL
LEVELS IN THE WAKE OF THIS SYSTEM. THE GFS MODEL WAS MOST
FAVORED IN THE EXTENDED.../DAY 4 AND BEYOND.

AVIATION...
WEST WINDS WILL CONTINUE TO GRADUALLY WEAKEN DURING THE EVENING
HOURS...WITH SPEEDS OF 10 TO 15 KTS BY 06Z.  MVFR CIGS WILL BE
PREDOMINANT THROUGH MOST OF THE NIGHT...OCCASIONALLY IMPROVING TO
VFR.  KCGI AND KPAH CAN EXPECT P6SM SKC CONDITIONS BY 07Z TO
09Z...AND AT KEVV AND KOWB BY 10Z TO 12Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

PUBLIC...DRS/DB
AVIATION...RST
Hazardous weather outlook, Feb 11, 7:37 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CST WED FEB 11 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
737 PM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME AREA RIVERS ARE FORECAST TO REACH FLOOD STAGE LATE THIS WEEK
OR NEXT WEEK. PLEASE REFER TO THE APPROPRIATE FLOOD STATEMENTS OR
WARNINGS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wayne

When
February 11, 11:00 PM CST to February 12, 12:00 PM CST
Where
Wayne County, 1.91 mi ENE of Silva to 2.82 mi NE of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.182, -90.489

Minor flooding of the St. Francis River occurred. At the Patterson gage, the river crested at 19.04 feet on the 12th. Flood stage there is 16 feet. Mainly bottomland and surrounding low-lying fields were affected. Route FF was closed near U.S. Highway 67.

Flood, Butler

When
February 12, 7:00 AM CST to February 13, 8:00 AM CST
Where
Butler County, Poplar Bluff to 0.57 mi NE of Poplar Bluff
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.750, -90.400

Minor flooding of the Black River occurred at Poplar Bluff. The river crested at 16.61 feet on the 12th. Flood stage there is 16 feet. Mainly bottomland and surrounding low-lying areas were affected.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154674, 154673.